Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 229, NWS Birmingham, AL

April 20, 2000Morgan County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 20, 2000, 8:19 PM CDT for Morgan County, Alabama. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 2000, 8:19 PM CDT (01:19 UTC)
Expired
Apr 20, 2000, 8:45 PM CDT
In force
26 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 88 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 8:22 PM CDTThunderstorm Wind 55 EMassey, ALSeveral power lines were blown down in southwest Morgan County near Massey.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2000-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2000-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
641 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1373 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

616 
WUUS54 KBMX 210121
SVRBHM
ALC103-210145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
819 PM CDT THU APR 20 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN NORTH CENTRAL ALABAMA...

* UNTIL 845 PM CDT.

* AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF HARTSELLE...MOVING EAST AT 40
  MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SOMERVILLE...HARTSELLE...FALKVILLE AND EVA.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 8:10 PM CDT, 9 minutes earlier.

Area forecast discussion, Apr 20, 8:10 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
810 PM CDT THU APR 20 2000

LINE OF STRONG STORMS HAS FORMED OVER NORTHWEST ALABAMA AHEAD
OF COLD FRONT.  COLD FRONT JUST MOVED THROUGH MUSCLE SHOALS.
WILL LIKELY UPDATE AROUND 9 PM AND REMOVE SEVERE WORDING FOR
NORTHWEST COUNTIES AS SEVERE THREAT SHOULD HAVE ENDED THERE.  WILL
CONTINUE SEVERE WORDING OVER NORTHEAST COUNTIES WHERE A NEW
SEVERE THUNDERSTORM WATCH WILL BE ISSUED SHORTLY BY STORM PREDICTION
CENTER.

.BHM...NONE.

NNNN

In the hours before

Special weather statement, Apr 20, 2:20 PM CDT, 5 hours 59 minutes before
ALZ001>038-040>050-202300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
220 PM CDT THU APR 20 2000

THE COLD FRONT CONTINUES TO PUSH ITS WAY EASTWARD AND TOWARD THE
ALABAMA BOARDER.  THE COLD FRONT WILL BEGIN TO PUSH INTO NORTHWEST
ALABAMA DURING THE NEXT SEVERAL HOURS...AND MOVE ITS WAY THROUGH THE
STATE BY TOMORROW MORNING.

SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE FOR THE NORTHERN HALF OF
ALABAMA THROUGH MIDNIGHT.  THERE IS A SLIGHT CHANCE THAT A FEW OF
THESE STORMS COULD BECOME SEVERE LATE THIS EVENING...MAINLY FOR THE
TENNESSEE VALLEY.  THE MAIN THREAT IF THE STORMS BECOME SEVERE WILL
BE GUSTY STRAIGHT LINE WINDS AND HAIL.

STORM SPOTTERS ANDr EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN
ALERT FOR CHANGING WEATHER CONDITIONS AND BE READY FOR POSSIBLE
ACTIVATION.

NNNN

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 8:38 PM CDTSevere Thunderstorm WarningBMXCullman, Winston37 min
Apr 20, 9:02 PM CDTTornado WarningBMXCullman28 min
Apr 21, 12:11 AM CDTSevere Thunderstorm WarningBMXClay, Coosa, Talladega34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.